Missouri, 2017Flash Flooding and Flooding in Missouri, August 18 to 22, 2017
August 18 to 22, 2017 · NWS SGF · 24 events in 12 counties and zones
A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced flooding. There were a few severe thunderstorms with large hail and damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced flooding. There were a few severe thunderstorms with large hail and damaging wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 1:11 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 18, 1:11 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Fri Aug 18 2017
.SHORT TERM...(This evening through Saturday)
Issued at 131 PM CDT Fri Aug 18 2017
A weak shortwave moving across the area this afternoon was trying
to aid in developing some showers and storms across along I-49.
This activity may increase in coverage and intensity as we go
through the afternoon hours as noted by the HRRR. The short term
models have struggled with this development through the morning
hours however but will keep monitoring this through the afternoon.
MLCAPE values of around 2000 j/kg and 25kts 0-6km shear could
allow for some stronger storms to develop in the near term along
the MO/AR border in sw MO.
Short and medium range models do continue to show a complex of
storms developing and moving across the Ozarks late this evening
into overnight. A few models like the GFS and ECMWF have rainfall
developing as early as 21z along the I-49 corridor with the
rainfall spreading east overnight. Other models hold all the rain
off until after midnight. Overall, thinking that mid evening will
be the best timing for rain and storms to develop and move east
with initiation along I-49 seeming the best potential location.
Current forecasts from both SPC and WPC indicate slight risks for
severe storms and flooding rain respectively across southeastern
Kansas and western into central Missouri respectively.
The flooding potential will be contingent on training storm
development. If this occurs some locations could see 2 to 3 inches
of rainfall.
Current mesoscale date across eastern Kansas and western Missouri
has nearly 3000j/kg of cape across the area with dewpoints in the
low to middle 70's with several shortwaves expected to move
across the area this evening and overnight. there will be the
potential for some strong to severe storm development. Primary
concerns will be damaging winds but hail to quarters in size will
also be possible.
Some showers and storms are expected to linger across the
southwestern half of the Ozarks through much of the day though
coverage and duration should be limited. Despite the cloud cover
expected for tomorrow, temperatures should climb into the middle
to upper 80s similar to todays forecast.
.LONG TERM...(Saturday Night through Friday)
Issued at 131 PM CDT Fri Aug 18 2017
The unsettled and active patter will continue to bring shower and
thunderstorm chances to the Ozarks Saturday night through the
middle of next week. The upper level flow pattern will transition
from southwesterly flow this weekend to northwesterly flow aloft
for the middle of the week with upper level ridging moving over
the area by the end of the week.
In general, there is potential for showers and thunderstorms
nearly each day through Wednesday. By next weekend, there is the
potential for additional rainfall but this is quite a was out in
the extended forecast.
Another note on next week's forecast will be the near normal
temperatures expected to start next week with highs around 90 and
heat index values around the 100 degree make Monday and Tuesday.
The pattern changes previously discussed will change by the end of
the week and temperatures by Wednesday through the end of next
week will again be 5 to 10 degrees below normal for August with
highs in the lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Aug 18 2017
KSGF/KJLN/KBBG: A weak upper level disturbance moving across the
area now may kick off a few showers/isolated thunderstorms, but so
far coverage has been very sparse. Additional chances are
expected late in the taf period near a weakening frontal
boundary, but much of this activity will be north of the taf
sites. In general, expect VFR conditions, but mvfr/ifr visibility
will be possible late tonight toward 12z where the sky can remain
clear with light winds.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSA
Hazardous weather outlook, Aug 18, 11:55 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
1255 PM CDT Fri Aug 18 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1255 PM CDT Fri Aug 18 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Hail risk.
Limited Thunderstorm wind damage risk.
Limited Flooding risk.
Elevated Lightning risk.
Limited Excessive heat risk.
DISCUSSION...
Isolated thunderstorms may be possible late this afternoon. A
complex of thunderstorms is expected to develop across eastern
Kansas late this evening and track east southeast into
southern Missouri overnight. There will be a marginal or limited
risk for a couple strong to severe thunderstorms possible late
this evening and overnight. The main threat will be isolated
damaging wind gusts up to 60 mph and large hail up to the size of
quarters.
Depending upon the track of the system, locally heavy rainfall
may be possible where storms move over the same locations.
Heat index values will climb into the middle to upper 90s for
portions of southeastern Missouri and extreme southwestern
Missouri this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic scattered showers and thunderstorms will be possible
from Sunday through middle of next week.
Heat index values will warm into the middle and upper 90s by
later this weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through this evening.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Event by event
14 flash flood, 4 thunderstorm wind, 4 hail, 2 flood. Local standard time, as filed.
Flash Flood, Vernon
- When
- August 18, 3:55 PM CST to 5:55 PM CST
- Where
- Vernon County, 1.35 mi NE of Eve to 1.32 mi NE of Eve
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.864, -94.582
A section of County Road 300 in western rural Vernon County was flooded.
Flash Flood, Vernon
- When
- August 18, 4:29 PM CST to 6:29 PM CST
- Where
- Vernon County, 3.97 mi ESE of Richards to 4.02 mi ESE of Richards
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.898, -94.503
Water flowed over the roadway on Highway O just east of Highway H.
Flash Flood, Vernon
- When
- August 18, 4:29 PM CST to 6:29 PM CST
- Where
- Vernon County, 2.73 mi ESE of Richards to 2.94 mi ESE of Richards
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.900, -94.527
Water flowed over the roadway at 600 Road and Katy Track Road.
Flash Flood, Vernon
- When
- August 18, 4:29 PM CST to 6:29 PM CST
- Where
- Vernon County, 2.14 mi SW of Richards to 2.03 mi SW of Richards
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -94.600
Water flowed over the roadway at 200 Road and Katy Track Road.
Thunderstorm Wind, Barry
- When
- August 18, 4:34 PM CST
- Where
- Barry County, 0.89 mi NW of Seligman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -93.940
A tree was blown over onto State Highway 37.
Hail, Camden
- When
- August 18, 8:35 PM CST
- Where
- Camden County, 0.88 mi NE of Camdenton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.010, -92.740
Hail, Camden
- When
- August 18, 8:44 PM CST
- Where
- Camden County, 0.88 mi NE of Camdenton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.010, -92.740
Hail, Camden
- When
- August 18, 8:44 PM CST
- Where
- Camden County, 1.29 mi ENE of Linn Creek
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.040, -92.700
A picture of ping pong size hail was on social media near Linn Creek.
Thunderstorm Wind, Pulaski
- When
- August 19, 12:07 AM CST
- Where
- Pulaski County, 2.14 mi SW of Devils Elbow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.830, -92.100
A large tree fell on a small truck. Numerous trees and power lines were blown down southeast of St. Roberts.
Hail, Texas
- When
- August 20, 11:00 AM CST
- Where
- Texas County, 1.1 mi E of Hartshorn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.270, -91.660
Thunderstorm Wind, St. Clair
- When
- August 20, 5:25 PM CST
- Where
- St. Clair County, 1.29 mi WSW of Lowry City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.140, -93.750
A farm building was heavily damaged on Highway A west of Lowry City.
Flash Flood, Dade
- When
- August 20, 6:44 PM CST to 8:44 PM CST
- Where
- Dade County, 0.88 mi NE of Bona to 0.99 mi NNE of Bona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.560, -93.670
Excessive rainfall caused a section of Highway RA to become flooded.
Flash Flood, Dade
- When
- August 20, 6:46 PM CST to 8:46 PM CST
- Where
- Dade County, 1.73 mi W of Bona to 2 mi W of Bona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.547, -93.711
A section of Highway 215 west of Bona was flooded.
Flash Flood, Polk
- When
- August 20, 7:39 PM CST to 9:39 PM CST
- Where
- Polk County, 0.4 mi WSW of Eudora to 0.78 mi WSW of Eudora
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.477, -93.556
A section of Highway W near Turkey Creek was flooded. Walnut Grove Fire Department closed this section of highway.
Flash Flood, Polk
- When
- August 20, 7:46 PM CST to 9:46 PM CST
- Where
- Polk County, 3.11 mi ESE of Graydon Spgs to 3.05 mi ESE of Graydon Spgs
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.440, -93.465
The section of 560 Road near Asher Creek in southern Polk County was flooded.
Flash Flood, Miller
- When
- August 22, 6:00 AM CST to 8:00 AM CST
- Where
- Miller County, 3.72 mi NW of Bagnell to 3.75 mi NW of Bagnell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.263, -92.654
The low water crossing at Blue Springs Drive along Big Spring Creek was flooded.
Flash Flood, Miller
- When
- August 22, 6:00 AM CST to 8:00 AM CST
- Where
- Miller County, 4.42 mi SW of West Aurora to 4.36 mi NW of Bagnell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.275, -92.658
The low water crossing at State Highway Z along Big Spring Creek was flooded.
Flash Flood, Miller
- When
- August 22, 6:00 AM CST to 8:00 AM CST
- Where
- Miller County, 3.58 mi S of Mt Pleasant to 3.64 mi S of Mt Pleasant
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.319, -92.513
The low water crossing at Rock Hole Road near Saline Creek was flooded.
Flash Flood, Miller
- When
- August 22, 6:00 AM CST to 8:00 AM CST
- Where
- Miller County, 3 mi NW of West Aurora to 2.97 mi WNW of West Aurora
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.347, -92.644
The low water crossing at Watts Road near Moreau Creek was flooded.
Thunderstorm Wind, Taney
- When
- August 22, 6:34 AM CST
- Where
- Taney County, 0.69 mi S of Branson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.640, -93.220
There was damage to utility poles near the city hall in Branson.
Flash Flood, Morgan
- When
- August 22, 7:05 AM CST to 9:05 AM CST
- Where
- Morgan County, 1.08 mi E of Florence to 1.31 mi ESE of Florence
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.580, -92.960
MODOT reported Route BB was closed due to flooding at Gabriel Creek southeast of Florence.
Flood, Hickory
- When
- August 22, 7:30 AM CST to 9:30 AM CST
- Where
- Hickory County, 0.69 mi S of Jordan to 0.48 mi S of Jordan
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.020, -93.150
MODOT reported Route P was closed due to flooding of Starks Creek.
Flood, Hickory
- When
- August 22, 8:05 AM CST to 10:05 AM CST
- Where
- Hickory County, 0.81 mi NE of Preston to 0.84 mi NE of Preston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.937, -93.218
MODOT reported Route D near Preston closed due to flooding.
Flash Flood, St. Clair
- When
- August 22, 9:24 AM CST to 11:24 AM CST
- Where
- St. Clair County, 1.52 mi ESE of Osceola Muni Arpt to 2.05 mi ESE of Osceola Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -93.675
Several roads were flooded across St. Clair County. The Collins Fire Department reported several gravel roads were damaged or washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, August 18, 2017$10,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709066, 709358, 709359, 709360, 709366, 709361, 709362, 709363, 709367, 709364, 709369, 709341, 709344, 709346, 709349, 709350, 709351, 709352, 709353, 709368, 709354, 709356, 709357, 709355.